Bisoprolol & other medicines!!

5 years ago my husband, them 53 was diagnosed with AF. After a year he underwent a Catheter Ablation, which was apparently successful , but because his heart wasn't working 100% he was told to continue with the myriad of medicines. Another year later,he was then 'released' from the care of the cardiac specialist and told to make yearly checkups with his GP, who has an interest in cardiac medicine. So 3 years on nothing has changed, I have little faith in the GP, who basically says 'keep taking what your taking'.

My husband has lost his 'zing' and hasn't got the impetus to challenge things. I'm not sure which of his symptoms are from his condition and which are caused by the medicines. He's always tired and can fall asleep at the drop of a hat, awful indigestion (sleeps with 3 pillows in bed), no energy, impotent, Raynaud's in hands & feet and he seems to have a constant runny nose (we should take out shares in Kleenex). Basically, he's just not himself.

He takes - Bisoprolol 2.5mg, Aspirin 75mg, Candesartan 4mg, Furosemide 20mg, Lansoprazole 30mg, Spironolactone 25mg. He also suffers from a joint problem and takes a load more tablets for that. But from doing research on the internet it appears that the 'heart' tablets cause the major side effects. I'm not sure what to do, or if there is anything I/we can do...

4 Replies

  • You don't actually say what is wrong with his heart so difficult to comment and of course none of us here should advise on medication anyway as we are not medics or medically trained. It is strange that he is on aspirin unless he has other heart problems as this is no longer recommended for people with AF as stroke prevention. The bisoprolol is to slow his heart which will also account for many of the symptoms you describe. The candesartan is to reduce blood pressure, the furosemide I think is water tablet and the lansoprazole is ant acid for stomach reflux. Don't know the last one I'm afraid.

    If there was nothing wrong with his heart then I don't think he would need to be on several of those so best to discuss with doctor even if you need to go back to cardiologist.


  • Sorry Bob... looked up his diagnosis. Dilated cardiomyopathy, Mild LV impairment. (previous DC cardioversion for AF). Doesn't sound too great when you see it written down!

  • Curiouser and curiouser as Alice said. Dilated cardiomyopathy or enlargment of the heart is often a result of AF but in many case is reversable if the AF is treated. You said originally he had a successful ablation yet above a DC cardioversion which is just a re-boot and not ablation. If he still has AF even if he is asymptomatic (doesn't notice) then he needs some meds to control it. I still think you shouldn't be complacent and need to go bang on some desks.


  • Wow what a fantastic post, I tend to agree the importance of Magnesium with heart arrhythmia and we need to get a balance between prescribed meds and how we make sure we achieve a complete balanced diet consisting of good nutrients to aid such ailments.

    One of the AF sufferers I have now totally altered my eating and drinking habits which include magnesium supplements, I have seen positive results in my symptoms pre and hopefully post ablation (17 feb)

    I stopped taking FLecainide early new year as the more I seem to of took it the worse I became with AF episodes.

    Would be glad to know what supplements and foods your husband is taking to increase his magnesium intake and added nutrients

    I try to include the normal high magnesium foods, almonds spinach shredded wheat, avocados, beans, wholemeal and nut butters etc


    Ultra muscleze, magnesium taurate, CoQ10

    Not touched alolchol since new year, no caffeine, cakes biscuits etc, no processed foods, albeit my diet was pretty good prior to my AF diagnosis (March 14) only really cut out chocalate caffeine and alcohol.

You may also like...